Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS State College, PA

November 19, 2003Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 19, 2003, 1:56 PM EST for Lancaster County, York County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 1:56 PM EST (18:56 UTC)
Expired
Nov 19, 2003, 3:00 PM EST
In force
64 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Lancaster County, PA, York County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 19, 12:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 191856
SVRCTP
PAC071-133-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 300 PM EST.

* AT 156 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF ELIZABETHTOWN TO
  STEWARTSTOWN...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUNNYBURN AND SHENKS FERRY AROUND 205 PM.
  MILLERSVILLE AND HOLTWOOD AROUND 210 PM.
  WILLOW STREET AND LITITZ AROUND 215 PM.
  SMITHVILLE AND ROTHSVILLE AROUND 220 PM.
  STRASBURG AND QUARRYVILLE AROUND 225 PM.
  REAMSTOWN AND PARADISE AROUND 230 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 3984 7601 3973 7639 3972 7670 4014 7669
          4022 7652 4025 7633 4031 7615 4017 7593


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 1:15 PM EST, 41 minutes earlier.

Area forecast discussion, Nov 19, 1:15 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 PM EST WED NOV 19 2003

.UPDATE...
UPDATED FOR TORNADO WATCH.

RXR
&&

.PREV DISCUSSION...
DAY CREW CONSENSUS DECIDED IT WAS TIME TO ISSUE A FLOOD WATCH FOR
THE CWA...SO WILL UPDATE ZFP TO ADD APPROPRIATE HEADLINE.  PRECIP
TOTALS ALREADY OVER AN INCH IN PORTIONS OF THE WEST WITH COUNTIES
JUST WEST OF CWA UNDER FLASH FLOOD WARNINGS.  FOR NOW HAVE REGION
COVERED WITH AN URBAN AND POOR DRAINAGE FLOODING STATEMENT...BUT
ANTICIPATE AN UPGRADE TO A WARNING FOR SOME COUNTIES AS HEAVIER
PRECIP CONTINUES.

FOR THE GRIDS...ADJUSTED FOR LATEST TEMP/WIND TRENDS.  OTHERWISE NOT
MUCH TO CHANGE.

HEAVIER PRECIP EXPECTED TO SHIFT TO THE EAST AS DAY WEARS
ON...ALLEVIATING THE HEAVY RAIN THREAT ACROSS THE WEST LATE IN THE
DAY.

RXR

MODELS FINALLY COMING INTO COLLABORATION ON HANDLING OF UPPER
TROF/LOW HEADING INTO THE ERN US. RAIN TOOK ITS TIME INVADING THE
REGION BUT IT IS FINALLY HERE. LOOKS LIKE A GOOD SOAKING RAIN FOR
THE NEXT 12 HOURS OR SO BEFORE SYSTEM MAKES A FAST EXIT OFF THE
COAST WHERE THE MODELS NOW AGREE ON MAKING THE THING CLOSE OFF AND
SLOW DOWN.

UPPER LOW APPARENT IN WATER VAPOR SHOTS SPINNING THRU DIXIE. COUPLED
UPPER JET STREAK SET UP IS SUPPORTING WIDESPREAD RAINS HEADING INTO
THE REGION. MANY INGREDIENTS POINTING TO GENERALIZED 1 TO 2 INCH
RAINS ASSOC WITH THE FRONT AND TROF. ANOMALY CHARTS SHOW +3 TO 5 STD
DEV LL SLY JET SURGING INTO THE STATE EARLY TODAY INTO THIS
AFTERNOON. PWATS EXCEEDING 3 STD DEV ABOVE NORM ALSO PROGGED BY ETA
AND GFS. AS FRONT NEARS...THERMALLY DIRECT CIRCULATION IN THE
RETREATING JET ENTRANCE REGION IS FORECAST TO TIGHTEN UP AND HELPS
SUPPORT INCREASING LOW-MID LEVEL FRONTOGENETIC FORCING. BETWEEN THE
SURGE OF MOISTURE AND INCREASING SUPPORT FOR INTENSE UPWARD
VERTICAL MOTION...RAIN HEAVY AT TIMES LOOKS LIKE A SURE THING.

WHAT CHANGED OVER THE LAST DAY OR SO IS THE NOW FAIRLY RAPID EXIT OF
THE SYSTEM. IT STARTED WITH THE 06Z GFS LAST NIGHT WHICH ALL OF A
SUDDEN REVERSED A TREND TWD FCSTG THE TROF TO CUT OFF AND SLOW DOWN
VERY NEAR PA. THE ETA WAS OUT THERE SOMEWHERE WITH A CLOSED LOW
HEADING FOR THE BAHAMAS. SINCE THAT TIME MODELS HAVE COME INTO
ACCORD IN RACING THE SYSTEM THROUGH AND CLOSING OFF THE LOW OVER A
PART OF THE WORLD THAT WOULD ALLOW FAIR WX TO BUILD INTO THE STATE
FOR THE END OF THE WEEK AND WEEKEND. IN FACT...FAIRLY NICE
CONDITIONS FOR WEEKEND LOOK LIKE A GOOD BET WITH NEW MRF HIGHS
SUGGESTING 60S FOR SAT SUN AS BROAD RIDGE DEVELOPS OVER ERN US.

REST OF DISCUSSION FROM LONG TERM FCSTR...

FRIDAY NIGHT THROUGH SUNDAY...DRIER FORECAST THAN PREVIOUSLY THOUGHT
AS MID-RANGE MODELS HAVE COME INTO BETTER AGREEMENT. THE UPPER LEVEL
LOW THAT WAS FORECAST TO CUT-OFF ALONG THE MID-ATLANTIC COAST IS NOW
FORECAST TO MOVE WELL OUT TO SEA...LEAVING CENTRAL PA UNDER THE
INFLUENCE OF AN UPPER LEVEL RIDGE AND SOUTHWEST FLOW ALOFT. WITH DRY
AIR IN PLACE AND WEAK SURFACE GRADIENT...IT WILL FEEL VERY PLEASANT
FOR MID-LATE NOVEMBER WITH MILD TEMPS AND LIGHT WINDS. HIGH TEMPS
WILL AVERAGE AROUND 10 DEGREES ABOVE NORMAL THROUGH THE WEEKEND.

MONDAY AND TUESDAY...THE NEXT CHANCE OF RAIN ARRIVES MONDAY
ASSOCIATED WITH A COLD FRONT MOVING IN FROM THE WEST. BEST CHANCE
WILL BE ACROSS THE WESTERN HALF OF THE CWA AS THE SYSTEM QUICKLY
LIFTS NE. COOLER TEMPS AND DRIER CONDITIONS SHOULD DEVELOP IN THE
WAKE OF THIS SYSTEM FOR TUESDAY.

LA CORTE/JV
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ALL OF CENTRAL PA THROUGH EARLY EVENING.
TORNADO WATCH IN EFFECT FOR E COUNTIES THROUGH 6 PM.
&&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 2 hours 42 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING.
RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS
RECEIVING UPWARDS OF 3 INCHES.

IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN
PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE MARYLAND BORDER.

THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT
ISOLATED TORNADOES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

MARTIN

In the hours before

Special weather statement, Nov 19, 11:01 AM EST, 2 hours 55 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EST WED NOV 19 2003

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 11:06 AM EST, 2 hours 50 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EST WED NOV 19 2003

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN
PENNSYLVANIA THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PENNSYLVANIA...AS A
STRONG WARM FRONT MOVES NORTH OF THE REGION THIS AFTERNOON. SHOWERS
ARE EXPECTED TO TAPER OFF FOR A BRIEF TIME THIS AFTERNOON...ALLOWING
FOR SOME HEATING TO OCCUR. WHILE HEATING WILL BE LIMITED...A STRONG
COLD FRONT WILL MOVE INTO THE REGION FROM WEST TO EAST THIS EVENING.
THIS MAY ALLOW A FEW STORMS TO FORM ALONG AND JUST AHEAD OF THE COLD
FRONT.

THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...HAIL...AND
DANGEROUS LIGHTNING...BUT CONDITIONS MAY SUPPORT THE FORMATION OF
ISOLATED TORANDOES AS WELL.

STRONG TO SEVERE STORMS WILL BE POSSIBLE AS FAR NORTH AS INTERSTATE
80...BUT THE MAIN AREA OF CONCERN WILL BE MAINLY ALONG THE MARYLAND
BORDER...FROM ABOUT CHAMBERSBURG EASTWARD.

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 12:15 PM EST, 1 hour 41 minutes before
PAZ018-019-026>028-036-045-046-049>052-056-057-059-063>066-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EST WED NOV 19 2003

...STRONG COLD FRONT MOVING INTO AREA...

A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON. IN
ADDITION TO HEAVY RAIN...STRONG...GUSTY WINDS WILL PRECEDE AND
ACCOMPANY THE FRONTAL PASSAGE. WIND GUSTS TO AROUND 50 MPH ARE
POSSIBLE THIS AFTERNOON...POSSIBLY DOWNING TREE LIMBS.
Special weather statement, Nov 19, 12:55 PM EST, 1 hour 1 minute before
PAZ028-050-052-056>059-063>066-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EST WED NOV 19 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER...LEBANON...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER AND YORK.

A STRONG FRONTAL SYSTEM COUPLED WITH A POTENT UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE POTENTIAL EXISTS FOR
ANY STORMS TO GENERATE WIND GUSTS IN EXCESS OF 50 MPH...AND MAY ALSO
CONTAIN BRIEF TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Nov 19, 1:40 PM EST, 16 minutes before
PAZ037-041-042-046-049>053-057>059-065-066-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EST WED NOV 19 2003

A COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 145 PM AND 33O PM.
THIS FRONT WILL BE ACCOMPANIED BY A BRIEF PERIOD OF TORRENTIAL RAIN
AND WIND GUSTS TO AROUND 50 MPH.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 10:43 AM ESTFlash Flood WarningCTPCambria, Clearfield, Elk, Somerset4 hr
Nov 19, 11:31 AM ESTFlash Flood WarningCTPBedford, Blair4 hr
Nov 19, 11:47 AM ESTFlash Flood WarningCTPCameron, McKean, Warren4 hr
Nov 19, 12:37 PM ESTFlash Flood WarningCTPCentre, Fulton, Huntingdon4 hr
Nov 19, 1:35 PM ESTFlash Flood WarningCTPClinton, Lycoming, Potter, Tioga4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.